Posted by: hockeygrl1 | March 9, 2011

Dr. Jekyll or Ms. Hyde

Last night, even though I was tired from getting my nails done and taking Cassie to dance, I had trouble sleeping. It was because of this wonderful drug I’m on, prednisone. I started thinking (this is always dangerous) that I have a second personality that comes out when I’m on this drug; we’ll call her Ms. Hyde. It’s really the only way I can think of explaining what this drug does to my mind and body.

Now, Ann doesn’t have problems eating right and managing her portions and her brain even tells her when she is full. Once the drug is started, even at a small dose, Ms. Hyde starts her feasting. No food is safe when she is around. Yesterday she had a big bowl of cereal, 4 cups of coffee (2 were decaf), a tuna melt, a banana, 4 cupcakes, 2 donuts, chicken noodle soup and 2 pieces of buttered bread. I’m sure that she would have eaten more, but my body was too tired to get up off the couch to get her anything. The biggest problem with her is that she wants sweets! As you all know, cupcakes are her favorite. Lucky for Ann, the cupcake recipes she’s trying are for 12 and there are 8 people living here so they go fast. It’s like the part of Ms. Hyde’s brain that says its full is broken. Ann really wishes that switch would flip before she’s 300 pounds!

Another thing Ann did was keep a clean house, but Ms. Hyde can take this to an obsessive compulsive disorder state. Everything needs to be put away and no dust or dirt is safe. All cutter must be gone! For a normal person this is OK, they will clean all day and nothing happens to them, for someone with lupus, this equals exhaustion to the extreme and shouldn’t be done. Everyone tells Ann in her Ms. Hyde state to just leave it be, that’s easier said than done. Ms. Hyde’s brain is telling her that she has to do it, I’m guessing that’s what happens to OCD patients, and she cannot rest until it’s done.

Then there’s the fidgeting; bouncing legs, twirling and picking at her hair, getting up and down, just walking around because she cannot sit still, it never ends! Ann wonders if this is how people who take speed feel. It’s a never-ending need to DO something, anything, but yet feel exhausted.  Ms. Hyde is playing with her hair while typing this, that’s how bad it is. Ann loves to read, but because of Ms. Hyde, she’s not able to focus to do that right now. She’s lucky if she can sit through a whole TV show and that’s with flipping channels during the commercials and making jewelry at the same time. She needs to keep her hands moving, just doing something. They can’t be still at all. It’s a good thing this drug minimizes her arthritis pain in her hands.

“Zero to bitch in no time” is Ms. Hyde’s motto. She’s moodier than a pregnant woman. Ann was emotional, but she could keep things in for a long time, this is not true on this drug. Ms. Hyde gets upset at everything and doesn’t hold anything back. It can be the littlest thing that sets her off too, like there not being a clean spoon.

Side note: Others in her family have taken high doses of prednisone and say they won’t take it ever again no matter what their doctor says because of this side effect, yet they do not give Ann or Ms. Hyde any slack. Kind of silly, don’t you think?

Yelling and tears are common. Sometimes it feels like nothing can make her happy or that she’ll never be happy again. If she is smiling, there’s a good chance she’s faking it, she does this often, fake it for the benefit of others. People don’t really want to hear how miserable you feel when the ask, “How are you feeling?” So Ms. Hyde has gotten good at lying.

Ms. Hyde may not have pain in her joints while on prednisone, but she has pain in her mouth. It seems to make the ulcers worse and also produces thrush. This thrush spreads down Ann’s throat and makes her voice horse in addition to the pain when she eats and drinks. Maybe this is why Ms. Hyde loves cupcakes? Because they don’t hurt to eat!

Sleep! That’s all any one with lupus wants to do, is sleep! Ms. Hyde has problems with this. She lays down in bed and her mind starts racing, her foot is still moving and she’s playing with her hair. How can someone be so tired and not be able to sleep? She also wakes up way too early in the morning. Ann Knows she will be exhausted later, but Ms. Hyde won’t let her go back to sleep, so she gets up and hopes to stay awake until 8 pm tonight. Ann feels bad when she goes to be too early, she wants to spend time with her kids.

The moon face is here. Yes, that is how you can point out someone on prednisone, their face is nice and round and puffy. I guess it’s not enough to gain weight around your middle because you can’t stop eating, you also need a fat face. To make things worse, Ann’s 20 year class reunion is coming up and they want a family picture. That’s enough to send Ms. Hyde into tears. A wonderful picture of her two beautiful kids and Ann’s big, fat, round, moon face.

To add to the fat face, Ann now has acne. This wonderful picture will have zits too!

There are times that Ann will look like she’s been in an accident. This is because she’s not yet used to her huge Ms. Hyde body and is kind of klutz. Prednisone makes her bruise easily. Lucky for you, she is wearing long pants because of her white and harry legs. Shaving is just too much work and they are white because it’s winter and yea, she needs to avoid sunlight.

Ann is hoping Ms. Hyde doesn’t break any bones because of how long she’s been on high doses of prednisone. She’s sure her bones are brittle (she has broken a tooth recently) and even though she drinks her milk and eats her cheese and takes her vitamins, she’s sure she’s losing calcium due to the drug. At least she doesn’t have a hump back yet.

Ann is really hoping Ms. Hyde doesn’t need to stay long.  She hates this as much as you hate how she acts. She longs for her old body and her old life and has to use humor, even if it is kind of dark, to deal with it. She may even get a t-shirt with Ms. Hyde on it for all your benefit. Then you’ll know not to mess with her. She is hoping that when she sees the doctor tomorrow, she will start to taper the drug, but it’s only at 1 mg a week so its takes months to get off the drug. So much for my swimsuit body!

 

 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: